MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612
Model Number KD-612L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during the esd surgery, the probe dropped off inside the body of the patient and was retrieved.The procedure was delayed for more than 15 minutes and then finished with another probe.There was no harm or injury to patient due to the device malfunction.
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.Upon inspection testing of the returned device, the user's request was confirmed.It was discovered, the knife wire of the distal end was blackened, fused, and separated from the ceramic head.A review of the device history record (dhr), found no deviations that could have caused or contributed to the reported issue.Based on the results of confirmation of the device and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following: 1.Due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.The output setting for activation was too high.The electrosurgical unit was used in the coagulation mode.The output activation time was too long.2.Spark discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3.During tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The instruction manual contains the following description related to this reported phenomenon.(drawing no.Gk8148, revision no.08)."when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip or deformation/break of the cutting knife or the electrode could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the tip or cutting knife is detached be sure to collect it using grasping forceps.Aspirate fluids such as mucus that adhere to the electrode and/or the cutting knife, outer sheath and body cavity tissues.Patient injury such as punctures, hemorrhages, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may occur in patient injury, such as perforations, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation.Do not activate output continuously but activate it intermittently.Continuous activation may cause patient injury, such as bleeding, mucous membrane damage, or thermal injury of non-target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may also occur.Do not activate output when the electrode and cutting knife are not in contact with the target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may occur." olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
According to the reporter, the event date was september 19, 2023.The probe tip fell into the patients stomach and was retrieved using forceps.There was no need for unplanned diagnostic imaging to locate the device or confirm it was removed.The procedure was delayed by 15 minutes while the patient was under general anesthesia.There was no harm nor intervention performed due the device malfunction.There were no additional details regarding the patient or event reported.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information obtained from the customer regarding the reported event.New information added to the following field: b3 and b5.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-612
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17929829
Report Number9614641-2023-01518
Device Sequence Number20441880
Product Code KNS
UDI-Device Identifier04953170325892
UDI-Public04953170325892
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-612L
Device Lot Number29K02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2023
Supplement Date Received by Manufacturer12/15/2023
Initial Report FDA Received Date10/13/2023
Supplement Report FDA Received Date12/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown